A 71 year old female presents to the ED with lethargy, fever (39.5 C), and tachypnea (RR 28 rpm). She has a long-standing history of myasthenia gravis (MG) for which she receives periodic IVIG infusions. She is accompanied by her son, who informs you that she had a recent 10-day hospital stay for weakness. A CXR reveals an infiltrate in the left lower lobe.
The decision is made to initiate antimicrobial therapy for presumed healthcare-associated pneumonia. But, which antibiotics are safe to use in a patient with severe MG?
In a previous How I Work Smarter post by Dr. Ken Milne, he called out Dr. Ryan Radecki, who is the outspoken and prolific author of EM Literature of Note and a premiere mythbuster in EM, specifically around thrombolytics in stroke. For those of us in the blogging world, not everyone knows that he lives a dual academic life working on medical informatics and information design. He is, in fact, funded through an NIH grant from the Agency of Healthcare Research and Quality for a training program in patient safety. Ryan shares his tips for working smarter.
Valproic acid is used for a variety of clinical indications including seizures, migraine prophylaxis and treatment, and bipolar disorder. A metabolite of valproic acid, thought to be propionic acid, has the ability to increase ammonia levels by inhibiting a step in the hepatic urea cycle, which may lead to valproic acid-induced hyperammonemic encephalopathy. As a result, patients treated with valproic acid presenting with signs and symptoms of acute mental status changes, increased seizure frequency, and/or gastrointestinal symptoms should be evaluated for elevated ammonia concentrations.
We commonly see patients who have some form of blunt chest trauma. This is the result of motor vehicle collisions, falls, and a myriad of other traumatic events. The decision to perform thoracic imaging can be difficult. Chest xray (CXR) and/or chest CT? In fact, studies have shown that emergency and trauma physicians often disagree 28-40.9% of the time about which patients require a chest CT following blunt trauma [1, 2].